Alert archive / Michigan / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 39, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 16, 2024, 10:23 PM EDT for Calhoun County, Eaton County, Michigan. It was in force for 67 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2024, 10:23 PM EDT (02:23 UTC)
- Expired
- Jun 16, 2024, 11:30 PM EDT
- In force
- 67 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Calhoun County, MI, Eaton County, MI
The radar
The Grand Rapids radar (KGRR), 71 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 10:29 PM EDT | TSTM WND DMG | 1 Wsw Battle Creek, MI | Trees down. |
| Jun 16, 10:55 PM EDT | TSTM WND DMG | 1 Nne Battle Creek, MI | Multiple reports of trees and wires down across Battle Creek. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 2.4 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2616 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
162
WUUS53 KGRR 170223
SVRGRR
MIC025-045-170330-
/O.NEW.KGRR.SV.W.0039.240617T0223Z-240617T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
1023 PM EDT Sun Jun 16 2024
The National Weather Service in Grand Rapids has issued a
* Severe Thunderstorm Warning for...
Calhoun County in south central Michigan...
Eaton County in south central Michigan...
* Until 1130 PM EDT.
* At 1022 PM EDT, severe thunderstorms were located along a line
extending from 5 miles east of Lake Odessa to near Vicksburg,
moving east at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Lansing... Charlotte... Albion...
Marshall... Battle Creek... Eaton Rapids...
Grand Ledge... Potterville... Homer...
Union City... Bellevue... Burlington...
Brownlee Park... Marengo... Kalamo...
Olivet... Brookfield... Dimondale...
Athens... Vermontville...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4242 8530 4242 8507 4277 8507 4277 8461
4242 8460 4242 8472 4207 8471 4207 8529
TIME...MOT...LOC 0222Z 273DEG 30KT 4279 8503 4208 8556
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
HOVINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 8:06 PM EDT, 2 hours 17 minutes earlier. Its key messages:
- Thunderstorms Tonight
- Hot, humid with occasional thunder this week
Area forecast discussion, Jun 16, 8:06 PM EDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
806 PM EDT Sun Jun 16 2024
.KEY MESSAGES...
- Thunderstorms Tonight
- Hot, humid with occasional thunder this week
&&
.UPDATE...
Issued at 802 PM EDT Sun Jun 16 2024
Radar at 00Z has scattered convection moving across Lake
Michigan. These storms are forming on, and being strengthened by,
the outflow from a mesoscale convective vortex (MCV) moving to
the northeast from Illinois. The big question remains how intact
will the storms be as they move from the lake into and across southern
Michigan. Latest CAMS continues to show scattered thunderstorms
moving through Lower Michigan through the first half of the
overnight period from this outflow.
Another round of showers and storms will form overnight towards
morning coinciding with MCV's trek to the east. The latest CAMS
have consistently had the potential for heavy rain across the I
96 corridor, especially through Kent and Ionia counties. PWATS
continue to be in the 1 to 2 inch rain and the model soundings
show an almost completely saturated atmosphere early Monday
morning. There is a concern that mid level winds will be weaker
overnight and the MCV will slow down allowing for a longer
duration of showers. There is still some questions as to where
the heaviest rain will fall but given the trends there is the
potential for 1 to 2 inches along and north of the I 94 corridor
and along and south of the I 96 corridor with locally heavier
amounts in and around thunderstorms.
&&
.DISCUSSION...
Issued at 305 PM EDT Sun Jun 16 2024
- Thunderstorms Tonight
The showers and storms across the central and northern zones will
move east this afternoon and should be moving east and out of the
forecast area this evening. Then we watch an MCV moving through
northern Illinois and southern Lake Michigan into our southwest
zones with the potential to bring locally heavy rain, hail and
high winds overnight across the southern half of the forecast
area. SPC marginal risk covers this threat area.
- Hot, humid with occasional thunder this week
The MCV propagates east and out of the forecast area by Monday
morning but is expected to leave behind an outflow boundary across
the southern forecast area that could focus some convection Monday
afternoon. The HREF has apparently picked up on this idea and now
has 70 to 80 percent probabilities of 0.1 QPF in this area on
Monday afternoon. We painted an area of higher POPs there but kept
them in the 25 to 35 percent range given lack of confidence in
the specifics.
The Heat Watch was not changed and it still appears that this
could be a long duration event where the cumulative effect of high
daytime and night time temperatures could necessitate a warning
being issued even without warning criteria being met on any one
day. There remains uncertainty on extent of convection on Tuesday
afternoon, but the the biggest uncertainty remains on Thursday
and Friday as a cold front or convective outflow could modify
temperatures across the northern half of the forecast area.
&&
.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 725 PM EDT Sun Jun 16 2024
The first item to watch will be a gust front moving off Lake
Michigan and toward the terminals in the 01z-03z time frame. This
gust front is an outflow boundary from earlier storms across
Northern Illinois. It will cause a wind shift from southerly to
westerly or WSW winds for a short time, potentially gusting to
around 35 kts especially MKG/GRR/AZO. A shower is possible along
this boundary, and perhaps a brief thunderstorm.
After this boundary moves through, some additional showers and
thunderstorms could develop especially closer to 06z. These could
impact just about any of the terminals but those with the higher
likelihood are GRR and LAN. Several runs of high resolution models
have indicated some localized heavy rain rates, thus some reduced
visibilities to IFR may occur in the 06z-12z window, but low
confidence exists at any given terminal.
&&
.MARINE...
Issued at 305 PM EDT Sun Jun 16 2024
No changes to the SCA or CFW. Current forecast on track with
southerly winds driving some higher waves from Grand Haven north
with structural and longwave currents making swimming dangerous.
Winds and waves could be locally higher in thunderstorms this
evening south of Muskegon.
Winds and waves will decrease slightly on Monday as the sfc
pressure gradient slackens a little, but the night shift can
evaluate this and determine if small craft and swim conditions
will improve enough for the SCA and CFW to expire at 2 am or have
to be extended.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement until 2 AM EDT Monday for MIZ037-043-050-
056.
Air Quality Alert from midnight tonight to midnight EDT Monday
night for MIZ037-043-050-056-064-071.
Excessive Heat Watch from Monday afternoon through Friday
evening for MIZ043>046-050>052-056>059-064>067-071>074.
MARINE...Small Craft Advisory until 2 AM EDT Monday for LMZ847>849.
&&
UPDATE...Ceru
DISCUSSION...Ostuno
AVIATION...Hoving
MARINE...OstunoHazardous weather outlook, Jun 16, 2:52 PM EDT, 7 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 252 PM EDT Sun Jun 16 2024 MIZ037>040-043>046-050>052-056>059-064>067-071>074-171100- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 252 PM EDT Sun Jun 16 2024 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms are possible in west-central Lower Michigan this afternoon. Additional thunderstorms are possible in much of Southwest Lower Michigan tonight. The thunderstorms tonight may produce strong to severe wind gusts, hail, and locally heavy rain amounts. .DAYS TWO THROUGH SEVEN...Monday through Saturday Excessive heat and isolated thunderstorms will be possible through much of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible tonight. LMZ844>849-171100- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 252 PM EDT Sun Jun 16 2024 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight Large waves and strong currents on Lake Michigan will be hazardous to boaters and swimmers near and north of Grand Haven through late this evening. Scattered thunderstorms crossing southern Lake Michigan late this evening may produce strong wind gusts and large hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a moderate swim risk north of Grand Haven on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible tonight.
In the hours before
Special weather statement, Jun 16, 8:06 PM EDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
806 PM EDT Sun Jun 16 2024
MIZ050-056-064-071-170130-
Muskegon MI-Ottawa MI-Allegan MI-Van Buren MI-
806 PM EDT Sun Jun 16 2024
...Strong thunderstorms will impact portions of Van Buren, Allegan,
Ottawa and Muskegon Counties through 930 PM EDT...
At 802 PM EDT, Doppler radar was tracking strong outflow winds from
scattered thunderstorms extending from 20 miles west of Saugatuck to
9 miles northwest of Benton Harbor. Movement was northeast at 40
mph. These storms have a history of producing 40 to 45 mph wind
gusts in the Chicago area. Areas that do not receive a thunderstorm
may still see the strong wind gusts.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Muskegon... Holland... Grand Haven...
Allegan... South Haven... Paw Paw...
Muskegon Heights... Hudsonville... Zeeland...
Coopersville... Wayland... Otsego...
Roosevelt Park... Plainwell... North Muskegon...
Ferrysburg... Whitehall... Hartford...
Montague... Spring Lake...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4207 8622 4224 8622 4224 8637 4246 8625
4270 8620 4307 8625 4347 8646 4347 8604
4329 8604 4329 8579 4320 8580 4321 8581
4277 8578 4277 8555 4248 8554 4242 8555
4242 8576 4207 8576
TIME...MOT...LOC 0002Z 245DEG 36KT 4265 8660 4222 8657
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
HOVINGThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 8:06 PM EDT | Special Weather Statement | GRR | Allegan, Muskegon, Ottawa, Van Buren | 84 min |
| Jun 16, 8:23 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Ottawa, Van Buren | 67 min |
| Jun 16, 9:11 PM EDT | Severe Thunderstorm Warning | GRR | Kent, Ottawa | 49 min |
| Jun 16, 9:34 PM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 41 min |
| Jun 16, 9:52 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Barry, Kalamazoo | 53 min |
| Jun 16, 10:00 PM EDT | Tornado Warning | GRR | Allegan, Kalamazoo, Van Buren | 14 min |
| Jun 16, 10:41 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Kalamazoo | 49 min |
| Jun 16, 11:04 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo, Van Buren | 56 min |
| Jun 16, 11:21 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Eaton, Ingham, Jackson | 39 min |
| Jun 16, 11:30 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Kalamazoo | 60 min |
| Jun 17, 12:02 AM EDT | Areal Flood Advisory | GRR | Kalamazoo | 8 hr |
| Jun 17, 1:29 AM EDT | Areal Flood Warning | GRR | Kalamazoo | 8 hr |
| Jun 17, 2:24 AM EDT | Special Weather Statement | GRR | Barry | 66 min |
| Jun 17, 3:04 AM EDT | Heat Advisory | GRR | Allegan, Barry, Calhoun, Clinton, Eaton, Gratiot and 13 more | 6 days |
| Jun 17, 5:15 AM EDT | Areal Flood Advisory | GRR | Calhoun, Jackson | 6 hr |
| Jun 17, 5:24 AM EDT | Areal Flood Advisory | GRR | Clinton, Ingham | 6 hr |
| Jun 17, 3:22 PM EDT | Beach Hazards Statement | GRR | Mason, Muskegon, Oceana | 47 hr |
| Jun 17, 3:23 PM EDT | Small Craft Advisory | GRR | 47 hr | |
| Jun 17, 7:07 PM EDT | Special Weather Statement | GRR | Kent | 38 min |
| Jun 17, 7:36 PM EDT | Special Weather Statement | GRR | Gratiot | 54 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.